Alert archive / New York / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 101, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Aug 24, 1998, 8:15 AM EDT for Cortland County, Tompkins County, New York. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 24, 1998, 8:15 AM EDT (12:15 UTC)
- Expired
- Aug 24, 1998, 9:00 AM EDT
- In force
- 45 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
Counties Cortland County, NY, Tompkins County, NY
The radar
The Binghamton radar (KBGM), 43 km from the middle of the area, began a volume at 12:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 0.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1304 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 661 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
875 WUUS1 KBGM 241216 RRA SVRBGM NYC023-109-241300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 815 AM EDT MON AUG 24 1998 THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CORTLAND COUNTY IN CENTRAL NEW YORK NORTHEASTERN TOMPKINS COUNTY IN CENTRAL NEW YORK * UNTIL 900 AM EDT * AT 813 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR WEST GROTON... MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GROTON AT 825 AM CORTLAND AT 845 AM DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL... DEADLY LIGHTNING... AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. HOLMES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:15 AM EDT, 6 hours earlier.
Area forecast discussion, Aug 24, 2:15 AM EDT, 6 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 215 AM EDT MON AUG 24 1998 CURRENT RADAR/SAT LOOPS CONT TO SHOW WAVES OF SHWRS/TSTMS EXTENDING EWD FROM THE NRN LKS RGN ACRS SRN ONT/LK ONT INTO NRN NYS. ONE S/W TROF MOVG INTO SRN QUE ATTM IS CURRENTLY FEEDING ACTIVITY JUST N OF THE CWA. MEANWHILE...ANOTHER VORT MAX UPSTREAM APPEARS TO BE RESPONSIBLE FOR COOLING CLD TOPS NEAR GEORGIAN BAY. XPCT BANDS OF CONVECTION TO MOVE PRIMARILY ALG AND N OF THE WARM FRNT THIS MRNG AS THIS NEXT WV SCOOTS BY. AGN...MUCH OF THIS ACTION SHUD BYPASS OUR FA. IT LOOKS LIKE WE/LL HAVE TO WAIT FOR YET A THIRD S/W NOW OVER WI TO MOVE IN LTR THIS AFTN AND INITIATE CONVECTION FURTHER S. GIVEN THE PRESUMPTION OF DECENT HTG TDY BASED ON TRENDS OF SAT PIX AND THE EXISTENCE OF BNDRYS ACRS CNY FROM OVRNT TSTMS TO THE N...A RENEWED ROUND OF SHRA/TSRA SHUD OCCUR THIS AFTN UNDER INFLUENCE OF ABV MENTIONED WV. LO MOS POPS WILL BE IGNORED AS I/LL BASICALLY MAINTAIN CONTINUITY FROM PREVIOUS SHIFTS. ETA PROFILES SHOW INCRG VERT SHEAR THIS AFTN AS LL JET DVLPS ACRS WRN/CNTRL NYS. IN FACT...EHI/S OF 2.0+ ARE SEEN AT SYR/RME. IF THESE TYPE OF SHEAR PARAMETERS DO COME TO FRUITION...ISOLD SUPERCELLS ARE NOT OUT OF THE QUESTION. AT THIS PT...THO...WON/T FLY OFF THE HANDLE. DAY CREW CAN ADD ENHANCED WORDING IF NEEDED. TNT...WE SHUD EXPERIENCE A LULL AS NVA TEMPORARILY SETS IN AND DIURNAL STABILIZATION OCCURS. INSERTED CHC POPS THIS EVE FOR ANY LINGERING ACTIVITY FROM THE DAYLGT HRS. ALSO THREW IN PATCHY FOG WITH SOUPY AMS PRESENT AND WET GRND CONDS IN SPOTS. TUE...MODELS SIMILAR IN MOVG NEXT S/W INTO THE RGN FROM THE W. SOME UL DIFFLUENCE ALSO DVLPS. SINCE FAIRLY HI THETA-E AMS WILL STILL BE IN PLACE...MORE SHRA/TSRA SHUD FORM WITH MAIN EMPHASIS XPCTD ARND MAX HTG TIME. WENT ABV MOS POPS AGN. STUCK FAIRLY CLOSE TO MACHINE TEMPS THRU TNT...THEN SHADED A LTL BLO THEM ON TUE WITH MORE CLDS ANTICIPATED. WRK ZNS SENT. .BGM...NONE. JUREWICZ
In the hours before
Special weather statement, Aug 24, 3:02 AM EDT, 5 hours 13 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040- 043-044-047-048-241550- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 302 AM EDT MON AUG 24 1998 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA... A SOUTHWESTERLY FLOW OF VERY WARM AND HUMID AIR WILL PREVAIL OVER THE REGION TODAY. AS AN UPPER LEVEL DISTURBANCE APPROACHES DURING THE AFTERNOON AND ENCOUNTERS THIS WARM MOIST AIR MASS...THE ENVIRONMENT WILL BECOME INCREASINGLY UNSTABLE. SCATTERED THUNDERSTORMS SHOULD RESULT. ALTHOUGH THE POTENTIAL IS THERE FOR ANY THUNDERSTORM TO INTENSIFY TO SEVERE LIMITS BY LATE AFTERNOON...THE GREATEST RISK FOR SEVERE STORMS WILL EXIST IN NEW YORK ROUGHLY NORTH OF A LINE FROM HORNELL TO WATKINS GLEN TO ITHACA AND COOPERSTOWN. STRONG WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS. IF THE THREAT OF SEVERE WEATHER BECOMES MORE CONCRETE...WATCHES AND/OR WARNINGS MAY BE ISSUED LATER TODAY. STAY TUNED TO NOAA WEATHER RADIO THROUGHOUT THE DAY FOR THE LATEST UPDATES. JUREWICZ
Special weather statement, Aug 24, 3:02 AM EDT, 5 hours 13 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040- 043-044-047-048-241550- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 302 AM EDT MON AUG 24 1998 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA... A SOUTHWESTERLY FLOW OF VERY WARM AND HUMID AIR WILL PREVAIL OVER THE REGION TODAY. AS AN UPPER LEVEL DISTURBANCE APPROACHES DURING THE AFTERNOON AND ENCOUNTERS THIS WARM MOIST AIR MASS...THE ENVIRONMENT WILL BECOME INCREASINGLY UNSTABLE. SCATTERED THUNDERSTORMS SHOULD RESULT. ALTHOUGH THE POTENTIAL IS THERE FOR ANY THUNDERSTORM TO INTENSIFY TO SEVERE LIMITS BY LATE AFTERNOON...THE GREATEST RISK FOR SEVERE STORMS WILL EXIST IN NEW YORK ROUGHLY NORTH OF A LINE FROM HORNELL TO WATKINS GLEN TO ITHACA AND COOPERSTOWN. STRONG WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS. IF THE THREAT OF SEVERE WEATHER BECOMES MORE CONCRETE...WATCHES AND/OR WARNINGS MAY BE ISSUED LATER TODAY. STAY TUNED TO NOAA WEATHER RADIO THROUGHOUT THE DAY FOR THE LATEST UPDATES. JUREWICZ
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 7:59 AM EDT | Severe Thunderstorm Warning | BGM | Cayuga | 46 min |
| Aug 24, 8:46 AM EDT | Severe Thunderstorm Warning | BGM | Chenango | 49 min |
| Aug 24, 11:07 AM EDT | Severe Thunderstorm Warning | BGM | Steuben | 63 min |
| Aug 24, 11:50 AM EDT | Severe Thunderstorm Warning | BGM | Schuyler | 45 min |
| Aug 24, 12:10 PM EDT | Severe Thunderstorm Warning | BGM | Tompkins | 45 min |
| Aug 24, 12:23 PM EDT | Severe Thunderstorm Warning | BGM | Cortland | 62 min |
| Aug 24, 12:55 PM EDT | Severe Thunderstorm Warning | BGM | Chenango | 65 min |
| Aug 24, 1:11 PM EDT | Severe Thunderstorm Warning | BGM | Madison | 64 min |
| Aug 24, 1:23 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 77 min |
| Aug 24, 6:53 PM EDT | Severe Thunderstorm Warning | BGM | Onondaga | 62 min |
| Aug 24, 7:21 PM EDT | Severe Thunderstorm Warning | BGM | Madison | 64 min |
Nearby
Severe Thunderstorm Warnings in New York, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.